zbMATH — the first resource for mathematics

On the disconnection of a discrete cylinder by a random walk. (English) Zbl 1105.60029
From the authors’ summary: We investigate the large \(N\) behaviour of the time the simple random walk on the discrete cylinder \((Z/\mathbb{Z})^d\times \mathbb{Z}\) needs to disconnect the discrete cylinder. We show that when \(d\geq 2\), this time is roughly of order \(N^{2d}\) and comparable to the cover time of the slice \((Z/\mathbb{Z})^d\times \{0\}\) but substantially larger than the cover time of the base by the projection of the walk. Further we show that by the time disconnection occurs, a massive “clogging” typically takes place in the truncated cylinders of height \(N^{d-\varepsilon}\). These mechanisms are in contrast with what happens when \(d=1\).

60G50 Sums of independent random variables; random walks
60D05 Geometric probability and stochastic geometry
Full Text: DOI
[1] Aldous, D.: On the time taken by random walks on finite groups to visit every state. Z. Wahrscheinlichkeitstheorie verw. Gebiete 62, 361–374 (1983) · Zbl 0488.60011 · doi:10.1007/BF00535260
[2] Aldous, D., Fill, J.: Reversible Markov chains and random walks on graphs. http://www.stat.Berkeley.EDV/users/aldous/book.html
[3] Antal, P.: Enlargement of obstacles for the simple random walk. Ann. Probab. 23(3), 1061–1101 (1995) · Zbl 0839.60064 · doi:10.1214/aop/1176988174
[4] Brummelhuis, M.J.A.M., Hilhorst, M.J.: Covering a finite lattice by a random walk. Physica A. 176, 387–408 (1991) · doi:10.1016/0378-4371(91)90220-7
[5] Csáki, E., Revesz, P.: Strong invariance for local times. Z. Wahrscheinlichkeitstheorie verw. Gebiete 62, 263–278 (1983) · Zbl 0488.60045 · doi:10.1007/BF00538801
[6] Dembo, A., Peres, Y., Rosen, J., Zeitouni, O.: Cover times for Brownian motion and random walks in two dimensions. Ann. Math. 160 (2), 433–464 (2004) · Zbl 1068.60018 · doi:10.4007/annals.2004.160.433
[7] Dembo, A., Peres, Y., Rosen, J., Zeitouni, O.: Late points for random walks in two dimensions. Ann. Probab. (to appear) · Zbl 1100.60057
[8] Deuschel, J.D., Pisztora, A.: Surface order large deviations for high-density percolation. Probab. Theory Relat. Fields 104 (4), 467–482 (1996) · Zbl 0842.60023 · doi:10.1007/BF01198162
[9] Durrett, R.: Probability: Theory and Examples. Wadsworth and Brooks/Cole, Pacific Grove, 1991 · Zbl 0709.60002
[10] Khaśminskii R.Z.: On positive solutions of the equation A u + V u = 0. Theoret. Probab. Appl. 4, 309–318 (1959) · Zbl 0089.34501 · doi:10.1137/1104030
[11] Lawler G.F.: On the covering time of a disc by a random walk in two dimensions. In: Seminar in Stochastic Processes 1992, Birkhäuser, Basel, 189–207, 1993 · Zbl 0789.60019
[12] Lawler, G.F.: Intersections of random walks. Birkhäuser, Basel, 1991 · Zbl 1228.60004
[13] Sznitman, A.S.: Slowdown and neutral pockets for a random walk in random environment. Probab. Theory Relat. Fields 115, 287–323 (1999) · Zbl 0947.60095 · doi:10.1007/s004400050239
[14] Sznitman, A.S.: On new examples of ballistic random walks in random environment. Ann. Probab. 31 (1), 285–322 (2003) · Zbl 1017.60104
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.